California, 2008

Heavy Snow in California, December 20 to 23, 2008

December 20 to 23, 2008 · NWS STO · 2 events in 2 counties and zones

Another of a series of cold winter storms dropped heavy snow over the northern Sierra Nevada Mountains and the Southern Cascade Range. This system caused significant holiday travel problems at the passes.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Another of a series of cold winter storms dropped heavy snow over the northern Sierra Nevada Mountains and the Southern Cascade Range. This system caused significant holiday travel problems at the passes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 20, 4:00 PM PST, 2 hours earlier.

Area forecast discussion, Dec 20, 4:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PST SAT DEC 20 2008

.DISCUSSION (UPDATE)...
ISSUED THE WINTER STORM WARNING FOR THE SIERRA AND LASSEN PARK ZONES
AS IT SEEMS A PRETTY SURE THING WELL SEE 2 TO 3 FEET OF SNOW ABOVE
7000 FEET FROM TOMORROW AFTERNOON THROUGH MONDAY MORNING. THE
HEAVIEST SNOW SHOULD FALL ALONG I-80 AND HWY 50 FROM EARLY SUNDAY
EVENING THROUGH SUNDAY NIGHT...BUT HEAVY SNOW IS LIKELY TO CONTINUE
THERE WELL INTO MONDAY. SNOW LEVELS WILL INITIALLY BE TOO HIGH TO
AFFECT THE BURNEY BASIN...SHASTA COUNTY AND MENDOCINO MOUNTAINS.
ISSUED A WINTER WEATHER ADVISORY FOR THESE ZONES TOMORROW BEHIND THE
COLD FRONT (AFTERNOON) PASSES. ALONG WITH THE CNRFC...I PREFER THE
WETTER NAM-12 AS THE SATELLITE SHOWS A BETTER INITIAL TAP INTO
PACIFIC MOISTURE. THE 18Z GFS CONTINUES DRIER. THERE COULD BE
INCIDENTS OF FREEZING DRIZZLE OR RAIN IN SOME OF THE HIGHER MOUNTAIN
VALLEYS OVERNIGHT AS WARMER AIR OVERRUNS COLDER AIR. THIS IS NOT
EXPECTED TO BE WIDESPREAD. SG

.PREVIOUS SHORT TERM DISCUSSION (ISSUED 10 AM SATURDAY)...
A PRETTY NICE DAY IS ON TAP ACROSS THE AREA UNDER WEAK HIGH
PRESSURE. THE NEXT SYSTEM HAS A NICE COMMA  / BAROCLINIC LEAF
STRUCTURE AS SURFACE LOW DEEPENS ABOUT 1000 MILES NW OF SAN
FRANCISCO. THIS SYSTEM IS TAPPING INTO A 1.8 INCH PRECIPITABLE WATER
PLUME EXTENDING WELL BACK TO A WARM WATER ANOMALY NORTH OF HAWAII.
OVERRUNNING / ISENTROPIC LIFT CLOUDS ARE ALREADY SPREADING INTO THE
REGION...AND LIGHT SNOW HAS PUSHED INTO KLAMATH FALLS AND LAKEVIEW
OREGON. COLD UPPER LOW DROPS INTO THE PACIFIC NORTHWEST TOMORROW AND
STRONG JETOGENESIS OCCURS ALONG 130W TOMORROW NIGHT. THIS WILL KEEP
THE DEEPER...TROPICAL MOISTURE OFFSHORE. NEVERTHELESS THIS STORM
COMES IN WITH BETTER MOISTURE THAN THE LAST ONE...A 35-40KT
850-700MB LOW LEVEL JET SUNDAY AFTERNOON FOR EXCELLENT OROGRAPHIC IN
THE MOUNTAINS SUNDAY AFTERNOON AND NIGHT...AND A STRONG COLD FRONT
WHICH WILL BRING SOME GUSTY WINDS AND RAIN SHOWERS TO THE VALLEYS
SUNDAY.

THE GFS INITIALIZED WRF IS A BIT FASTER SPREADING THE WARM FRONT
INTO NORTHERN CALIFORNIA TONIGHT. THE AFTERNOON PACKAGE WILL FOLLOW
THIS TREND...MOVING SHOWERS INTO THE REDDING AREA MIDNIGHT
TONIGHT...INTO SACRAMENTO BY 8 AM OR SO AND SOUTH INTO STOCKTON BY
EARLY AFTERNOON. IN THE MOUNTAINS...SNOW LEVELS WILL BEGIN LOW AS
WARMER AIR RUNS OVER ANY VALLEYS WHERE COLD AIR IS TRAPPED...AND
SOME FREEZING RAIN MAY ALSO DEVELOP FOR A SHORT PERIOD OF TIME.
HAZARDOUS TRAVEL IS LIKELY IN THE MOUNTAINS EARLIER THAN FORECAST SO
WILL PROBABLY MOVE THE WINTER STORM WATCHES UP SEVERAL HOURS AND
UPGRADE TO WARNINGS THIS AFTERNOON. THE COLD FRONT MOVES INTO
CENTRAL CALIFORNIA AROUND 00Z SUNDAY AFTERNOON. WIND GUSTS UP TO 30
MPH ARE POSSIBLE WITH THE FRONT. SNOW LEVELS WILL RISE IN THE
MOUNTAINS AS INVERSIONS MIX OUT AHEAD OF THE FRONT. 5500 FEET IS
LIKELY ALONG I-80 TO 4000 FEET IN SHASTA COUNTY. BEHIND THE
FRONT...THEY WILL DROP TO 2000 TO 2500 FEET IN THE SIERRA FOOTHILLS
TO 1500 FEET IN THE SHASTA COUNTY MOUNTAINS. MODEST 30KT BOUNDARY
LAYER WINDS WILL FOCUS A BIT MORE PRECIPITATION IN THE NORTHERN
SACRAMENTO VALLEY. AN 1.5 INCHES WILL LIKELY FALL UP
THERE...TAPERING TO 0.5 TO 1 INCHES IN SACRAMENTO. IN THE SIERRA...A
2 TO 3 FOOT SNOWFALL IS POSSIBLE BY MONDAY MORNING.

MONDAY THE JET SHIFTS INTO THE GREAT BASIN AS SHOWERS TAPER OFF IN A
NW FLOW. OROGRAPHIC SNOW SHOWERS MAY CONTINUE IN THE MOUNTAINS. THE
GFS AND NAM-12 CAME IN FARTHER EAST WITH THE NEXT SHORT WAVE THAT
MOVES INTO NORTHERN NEVADA MONDAY NIGHT. THE CANADIAN ALSO FOLLOWS
THIS TREND. THIS FEATURE WILL BRING MORE SNOW SHOWERS TO THE
NORTHERN SIERRA AND SOUTHERN CASCADES. SG

.EXTENDED DISCUSSION (TUESDAY THROUGH SATURDAY)...
EXPECT A BIT OF SHOWER RESPITE ON TUESDAY AS THE SUNDAY/MONDAY STORM
PUSHES EAST OF OUR CWA LEAVING ONLY A CHANCE OF SHOWERS IN ITS WAKE
WITH MAY SQUEEZE UP TO A TENTH OF AN INCH OF RAIN IN THE SACRAMENTO
VALLEY IF SHOWERS DEVELOP. THE NEXT CONCERN FOR MORE WIDESPREAD
SHOWERS OCCURS IN THE DEC 24-26 TIMEFRAME. THE EXTENDED ECMWF AND
GFS MODELS ARE INDICATING A MORE COASTAL TRACK FOR THE UPCOMING
HOLIDAY STORM. MOST OF THE MOISTURE SHOULD RAIN OUT OVER THE OCEAN
AS THE LOW MOVES SOUTHWARD JUST OFFSHORE OF THE CALIFORNIA
COASTLINE...BUT AS THIS SYSTEM MAKES ITS TREK...CYCLONIC FLOW SHOULD
MOVE SHOWERS INTO THE CENTRAL VALLEY AND SIERRA MOUNTAINS. THE
AMOUNT OF PRECIPITABLE WATER WILL DEPEND ON THE ACTUAL PATH OF THE
STORM. THE ECMWF HAS THE LOW WELL OFFSHORE AND THEN HITTING
SOCAL...WHILE THE GFS MODEL STILL SHOWS THE LOW MOVING INTO THE
CENTRAL COAST THE MORNING OF DEC 24. DID NOT MAKE MANY CHANGES TO
EXTENDED FORECAST UNTIL MODELS GET A BETTER HANDLE OF STORM
PATH...THUS HAVE KEPT LIKELY SHOWERS FOR CHRISTMAS EVE AND CHRISTMAS
BECOMING A CHANCE OF SHOWERS BY FRIDAY AND SATURDAY WITH SNOW LEVELS
GENERALLY 2000-3500 FEET FROM NORTH TO SOUTH. LATEST MODELS INDICATE
RAIN ACCUMULATIONS IN THE CENTRAL VALLEY RANGING FROM 0.5-1.0 INCH
DURING THE HOLIDAYS.  JBB

&&

.AVIATION...
LIGHT NORTHERLY WINDS WILL CONTINUE IN THE VALLEY BECOMING LIGHT
SOUTHERLY OVERNIGHT AS THE APPROACHING STORM MOVES INLAND. MODERATE
WEST TO NORTHWESTERLY WINDS ALOFT. MID AND HIGH LEVEL CLOUDS MOVING
OVER THE CWA NOW WITH CIGS RANGING 7000 TO 10000 FEET. CIGS WILL
LOWER NEAR 5000 FEET OVERNIGHT AROUND 06Z...DOWN TO 1000-2500 FEET
BY 12Z. PATCHY FOG...LOCALLY DENSE...LIKELY TO DEVELOP AGAIN IN THE
NORTHERN SAN JOAQUIN VALLEY OVERNIGHT WHILE LIGHT SHOWERS WITH
MVFR/IFR CONDS COULD BEGIN IN THE NORTHERN AND COASTAL MOUNTAINS AS
THE STORM APPROACHES. NORTHERN SAC VALLEY SHOULD START SEEING
SHOWERS LATER THIS EVENING AS RAIN IS CURRENTLY SEEN ON THE RADAR
AFFECTING THE EUREKA COAST. SHOWERS WILL SPREAD SOUTHWARD BECOMING
MORE WIDESPREAD IN THE CENTRAL VALLEY AFFECTING ALL VALLEY TERMINALS
WITH MVFR/IFR CONDS BY LATE SUNDAY MORNING.  JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 10 AM SUNDAY TO 10 AM PST MONDAY FOR
WESTERN PLUMAS COUNTY/LASSEN PARK.

WINTER STORM WARNING FROM 4 PM SUNDAY TO 4 PM PST MONDAY FOR
WEST SLOPE NORTHERN SIERRA NEVADA.

WINTER WEATHER ADVISORY FROM 4 PM SUNDAY TO 10 AM PST MONDAY FOR
BURNEY BASIN / EASTERN SHASTA COUNTY-MOUNTAINS SOUTHWESTERN
SHASTA COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE AREA /
NORTHERN SHASTA COUNTY.

&&
Hazardous weather outlook, Dec 20, 7:00 AM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT DEC 20 2008

CAZ013>019-063-064-066>069-211500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STORM SYSTEM WILL BEGIN TO MOVE INTO AREA WITH LIGHT PRECIPITATION
BEGINING OVER THE MOUNTAINS OF SHASTA COUNTY LATE THIS AFTERNOON AND
CONTINUING INTO TONIGHT. LOCALLY DENSE FOG HAS DEVELOPED OVER THE
SOUTHERN SACRAMENTO VALLEY AND THE NORTHERN SAN JOAQUIN VALLEY THIS
MORNING AND IS EXPECTED TO DIMINISH BY MID MORNING. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL BRING ACCUMULATING SNOW OVER THE NORTHERN
MOUNTAINS SUNDAY MORNING AND SPREADING INTO THE SIERRA BY THE
AFTERNOON. HEAVIER SNOW IS EXPECTED OVERNIGHT INTO MONDAY. ANOTHER
SYSTEM WILL ARRIVE TUESDAY NIGHT INTO WEDNESDAY AND ANOTHER ON
CHRISTMAS DAY. EACH SYSTEM HAS THE POTENTIAL TO DROP AS MUCH AS AN
INCH OF PRECIPITATION TO THE VALLEY WITH HIGHER AMOUNTS OVER THE
MOUNTAINS. SNOW LEVELS WILL BE HIGHER THAN THE LAST FEW STORMS BUT
STILL GENERALLY BELOW 5000 FEET. SNOW AMOUNTS OF A FOOT OR MORE ARE
POSSIBLE WITH EACH SYSTEM OVER THE HIGHER MOUNTAINS.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Dec 20, 3:40 PM PST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
340 PM PST SAT DEC 20 2008

CAZ013>019-063-064-066>069-211400-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
340 PM PST SAT DEC 20 2008

...SERIES OF WEATHER SYSTEMS TO AFFECT NORTHERN CALIFORNIA THROUGH
THE CHRISTMAS HOLIDAY PERIOD...

A SERIES OF COLD AND WET STORMS WILL MOVE ACROSS THE WEST THIS
WEEK...BRINGING PERIODS OF RAIN...MOUNTAIN SNOW...AND GUSTY WINDS
TO NORTHERN CALIFORNIA.

THE FIRST OF WHICH IS A COLD LOW PRESSURE SYSTEM WILL SHIFT FROM
ALASKA INTO THE PACIFIC NORTHWEST ON SUNDAY...WITH ANOTHER ROUND
OF VALLEY RAIN AND MOUNTAIN SNOW SUNDAY INTO MIDDAY MONDAY. SNOW
WILL BEGIN IN THE MOUNTAINS BY MIDDAY SUNDAY...AND MAY BE HEAVY AT
TIMES SUNDAY NIGHT. SNOW LEVELS ARE EXPECTED TO BEGIN AROUND 3500
FEET IN THE SHASTA COUNTY MOUNTAINS TO NEAR 6000 FEET IN THE
NORTHERN SIERRA. HOWEVER...SNOW LEVELS WILL LOWER TO BETWEEN 2000
AND 3000 FEET BEHIND THE COLD FRONT SUNDAY NIGHT. GUSTY WINDS WILL
ALSO ACCOMPANY THIS SYSTEM...WITH GUSTS UP TO 55 MPH POSSIBLE OVER
THE SIERRA.

RAIN WILL ALSO SPREAD OVER THE VALLEY BY SUNDAY AFTERNOON. GUSTY
SOUTHERLY WINDS UP TO 30 MPH ARE POSSIBLE...ALONG WITH PERIODS OF
MODERATE RAINFALL SUNDAY NIGHT. SHOWERS WILL CONTINUE MONDAY AS
COLD UNSTABLE AIR SPILLS INTO THE REGION.

THIS WEATHER SYSTEM MAY PRODUCE UP TO AN INCH OF RAIN IN THE VALLEY
BY MIDDAY MONDAY. OVER THE MOUNTAINS...TWO TO THREE FEET OF SNOW
MAY FALL ABOVE 6000 FEET...WITH A FEW INCHES OF SNOW POSSIBLE DOWN
TO 2000 FEET MONDAY MORNING.

UNSETTLED WEATHER WILL CONTINUE ACROSS THE REGION ON
TUESDAY...PERSISTING THROUGH AT LEAST CHRISTMAS DAY AS A SERIES OF
COOL WEATHER SYSTEMS MOVE ACROSS NORTHERN CALIFORNIA. SNOW WILL
CONTINUE TO ACCUMULATE IN THE MOUNTAINS...WITH SNOW LEVELS
GENERALLY EXPECTED TO REMAIN BETWEEN 2000 FEET AND 3500 FEET.

ANYONE PLANNING TRAVEL ACROSS NORTHERN CALIFORNIA DURING THE NEXT
WEEK IS ADVISED TO BE PREPARED FOR WINTER WEATHER AND POTENTIALLY
HAZARDOUS DRIVING CONDITIONS. THE NATIONAL WEATHER SERVICE ENCOURAGES
YOU TO CONTINUE TO MONITOR THE LATEST FORECAST...STATEMENTS AND
WARNINGS AS WE APPROACH THE CHRISTMAS HOLIDAY TRAVEL PERIOD.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, West Slope Northern Sierra Nevada

When
December 20, 6:00 PM PST to December 22, 10:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
SNOTEL

Heavy snow fell over the higher mountains with amounts over 2 feet at the ski resorts. Around 12 to 14 inches was recorded Ebbetts Pass and Echo Summit. Chain controls were in effect for Interstate 80 and Highway 50.

Heavy Snow, Mt Shasta/Western Plumas County

When
December 20, 9:00 PM PST to December 23, 6:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
SNOTEL

Heavy snow fell in the higher mountains, with around 1 foot recorded at lower Lassen Peak. Travel on area roads was affected.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171824, 171823.